Hail, Monroe
- When
- May 13, 2:05 PM EST
- Where
- Monroe County, Tellico Plains
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.370, -84.300
Quarter sized hail was reported at Tellico Plains.
The atmosphere became moderately unstable with a moist southerly flow in the low levels directed around a ridge positioned over the Southern Atlantic states. Wind shear was quite weak and led to mostly small hail and isolated wind damage across Eastern Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
The atmosphere became moderately unstable with a moist southerly flow in the low levels directed around a ridge positioned over the Southern Atlantic states. Wind shear was quite weak and led to mostly small hail and isolated wind damage across Eastern Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 13, 1:29 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 229 PM EDT TUE MAY 13 2014 .SHORT TERM (TONIGHT AND WEDNESDAY)... CONVECTION REMAINS RATHER UNORGANIZED THIS AFTERNOON AND MOVING NORTH AT JUST OVER 10 MPH. PLENTY OF INSTABILITY BUT VERY WEAK WINDS ALOFT. OPTED TO LOWER POPS IN EXTREME NE TN AND SW VA TO SOLID CHANCE WITH SCATTERED WORDING FOR REST OF THE AFTERNOON AND EARLY EVENING HOURS. SHORTWAVE ENERGY MOVING THROUGH THE UPPER TROUGH TO OUR WEST WILL INCREASE WINDS ALOFT FOR WEDNESDAY...AND ALSO NUDGE THE COLD FRONT CLOSER TO OUR PLATEAU COUNTIES. THIS SHOULD LEAD TO INCREASING SHOWERS AND A BIT STRONGER TSRA FOR TOMORROW. PREVIOUS FORECAST GRIDS LOOKED GOOD AND WERE GENERALLY FOLLOWED...KEEPING LIKELY POPS FOR WRN AREAS BY WEDNESDAY AFTERNOON. MIN TEMPS SHOULD BE QUITE SIMILAR TO TUESDAY MORNING LOWS...WHILE MAX TEMPS SHOULD COOL AT LEAST A FEW DEGREES ACROSS MOST AREAS GIVEN THE HIGHER RAIN CHANCES ON WEDNESDAY. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... POPS WILL BE INCREASING TO CATEGORICAL WEDNESDAY NIGHT AS THE DEEP TROUGH OVER THE PLAINS SLOWLY MOVES EAST. A SOUTHERLY FLOW FROM THE TROPICS WILL PROVIDE DEEP MOISTURE TRANSPORT THROUGH THURSDAY. PRECIPITABLE WATER VALUES WILL BE ON THE ORDER OF 1.5 INCHES...WELL ABOVE CLIMO NORMALS. THE SLOW MOVEMENT OF THE SYSTEM KEEPS UPPER DIVERGENCE IN THE JET ENTRANCE REGION AND FRONTOGENETIC FORCING OVER THE AREA FOR A GOOD 12-18 HOUR PERIOD. WILL INCLUDE A MENTION OF LOCALLY HEAVY RAINFALL. TWO INCH AMOUNTS MAY BE POSSIBLE IN SOME SPOTS...MOST LIKELY IN SW NC. THE NEED FOR A FLOOD WATCH WILL BE MONITORED. FRONTAL PASSAGE IS AGREED UPON BETWEEN THE NAM AND GFS...EXITING THURSDAY AFTERNOON. WITH THE DEEP TROUGH MOVING OVERHEAD FRIDAY...AND A CUT OFF LOW LINGERING OVER THE EASTERN CONUS THROUGH SUNDAY...TEMPERATURES WILL BE WELL BELOW NORMAL FOR THE WEEKEND. DISTURBANCES PASSING BY IN THE NW FLOW ALOFT MAY ALSO BRING SOME LIGHT SHOWERS BOTH SATURDAY AND SUNDAY...AND WILL HAVE SLIGHT CHANCE POPS EACH DAY AND NIGHT. CONFIDENCE IN THE MODELS ABLILTY TO PREDICT THESE DETAILED FEATURES IS LOW. IT DOES APPEAR THAT RIDGING WILL BUILD IN MONDAY/TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 80 61 66 / 30 70 100 80 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 82 62 66 / 30 50 100 90 OAK RIDGE, TN 63 81 63 65 / 30 60 100 80 TRI CITIES AIRPORT, TN 59 84 60 66 / 50 40 80 100 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/DGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT TUE MAY 13 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-140930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 542 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A SLOW MOVING COLD FRONT WILL APPROACH THE REGION WEDNESDAY. A WARM...MOIST UNSTABLE AIR MASS WILL HELP TO TRIGGER SHOWERS AND THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NIGHT WHICH MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES WEDNESDAY NIGHT MAY CAUSE SOME LOCALIZED FLOODING. THE COLD FRONT WILL ONLY SLOWLY MOVE THROUGH THE REGION THURSDAY. MORE STRONG STORMS AND LOCALLY HEAVY RAINFALL IS POSSIBLE IN NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA DURING THE DAY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NECESSARY FOR SEVERE WEATHER REPORTS OR FLOODING LATE WEDNESDAY AND AGAIN THURSDAY. TD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT TUE MAY 13 2014
TNZ042-043-131900-
SOUTHEAST GREENE TN-NORTHWEST GREENE TN-
218 PM EDT TUE MAY 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
GREENE...SOUTHWESTERN HAWKINS AND NORTHERN COCKE COUNTIES UNTIL 300
PM EDT...
AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF PARROTTSVILLE...OR 10 MILES SOUTHWEST OF
GREENEVILLE...MOVING NORTH AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...CANEY BRANCH...CEDAR CREEK...CAMP
CREEK AND MOHAWK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3604 8260 3607 8264 3600 8278 3597 8277
3595 8285 3595 8290 3601 8296 3615 8315
3625 8307 3629 8299 3619 8265 3615 8265
3611 8261 3608 8266 3610 8260
TIME...MOT...LOC 1817Z 197DEG 10KT 3606 8296
TGThe Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported at Tellico Plains.
Quarter sized hail was reported at Limestone.
Several trees were reported down approximately one mile northwest of Harr.
Quarter sized hail was reported approximately two miles northwest of Fountain City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509788, 509789, 509791, 509790.